Hail, St. Johns
- When
- June 24, 3:05 PM EST
- Where
- St. Johns County, 3.64 mi SW of Sampson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.990, -81.450
Penny size hail and downed tree limbs were reported off of International Golf Parkway.
A very unstable and moist air mass was over the area as an upper level short wave trough moved across during the afternoon. Scattered severe storms developed across the area during the afternoon and evening hours along the sea breeze fronts and outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A very unstable and moist air mass was over the area as an upper level short wave trough moved across during the afternoon. Scattered severe storms developed across the area during the afternoon and evening hours along the sea breeze fronts and outflow boundaries. Steep lapse rates and shear aloft helped form strong downdrafts and hail cores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 24, 1:24 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EDT FRI JUN 24 2011 .SYNOPSIS...UPPER RIDGE CONTINUES TO WEAKEN OVER S CENTRAL FL WITH TROF OVER E 1/3 OF THE LOWER 48. PLUME OF DEEP LAYER MOISTURE NOW EXTENDS FROM THE E PAC ACROSS THE JAX COUNTY WARNING AREA. SAT DERIVED PRECIP H2O IS NOW AROUND 2 INCHES ACROSS MOST OF THE AREA. TSTMS HAVE CONTINUED TO DEVELOP AND MOVE ENE ACROSS THE AREA WITH THE STRONGEST STORMS NOW OVER THE JAX METRO AREA. OVERALL COVERAGE AND INTENSITY OF STORMS HAS BEEN KEPT DOWN SO FAR BECAUSE OF CLOUD COVER. HOWEVER...WITH INSTABILITY IN PLACE AND SOME DYNAMIC FORCING FROM ELONGATED VORTICITY MAX...EXPECT PRECIP TO CONTINUE INTO THE EVENING. MAY BE SOME LOCALLY HEAVY RAINFALL IN AREAS WHERE CONVECTION IS ORIENTED ALONG MEAN FLOW SINCE STORM MOTIONS HAVE BEEN RELATIVELY SLOW. AS EXPECTED...TEMPS HAVE BEEN HELD DOWN. DUE TO CLOUDS AND PRECIP. SE CORNER OF THE AREA STILL MANAGING TO REACH THE MID 90S DUE TO MORE SUN. .SHORT TERM...DIURNAL CONVECTION WILL CONTINUE WITH POPS JUST ABOVE NORMAL OVER S 1/3 OF THE AREA DUE TO LOCATION OF MOISTURE AXIS. N ZONES WILL SEE POPS JUST BELOW NORMAL DUE TO PROXIMITY OF DRIER AIR. STORM MOTION WILL BE SLOW THRU THIS PERIOD...SO PORTIONS OF NE FL MAY END UP WITH SOME MUCH NEEDED RAINFALL. TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH THE COOLEST TEMPS LIKELY OVER THE S DUE TO CLOUD COVER AND PRECIP. .LONG TERM...HAVE MADE FEW CHANGES TO THE EXTENDED PACKAGE. TEMPS WILL AVERAGE JUST ABOVE NORMAL WITH NEAR NORMAL POPS. && .AVIATION...HAVE TEMPO TSRA IN TAFS THROUGH AROUND 00Z. TEMPORARY IFR WITH STRONG GUSTY WINDS IN HEAVY SHOWERS...OTHERWISE VFR OUTSIDE SHOWER ACTIVITY. PATCHY FOG LATE TONIGHT AFTER AROUND 06Z. && .MARINE...NO HEADLINES AS WINDS AND SEAS REMAIN BELOW CRITERIA. SW WINDS WILL BECOME SE WITH AFTERNOON SEABREEZES...LESS THAN 15 KNOTS. SEAS 3 FEET OR LESS. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 95 71 97 / 20 40 30 40 SSI 75 91 76 92 / 20 30 20 30 JAX 73 92 73 94 / 30 40 20 30 SGJ 74 89 74 90 / 40 40 20 30 GNV 71 92 70 94 / 40 50 20 40 OCF 72 91 71 93 / 40 50 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CARROLL/ZIBURA/KEEGAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1015 AM EDT FRI JUN 24 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1015 AM EDT FRI JUN 24 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY... ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE... .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE GULF COAST AND SPREAD NORTHEAST. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY WITH STORMS BECOMING MOST NUMEROUS IN NORTHEAST FLORIDA GENERALLY EAST OF THE HIGHWAY 301 CORRIDOR BY MID-AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORMS. AREAS OF SMOKE WILL PRIMARILY REMAIN CONFINED TO AREAS NEAR AND JUST NORTHEAST OF THE HONEY PRAIRIE WILDFIRE COMPLEX. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... MAINLY SEASONAL TEMPERATURES ARE FORECAST WITH TYPICAL SUMMERTIME THUNDERSTORMS. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED IN THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS/SEC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT FRI JUN 24 2011
FLZ040-242000-
MARION-
309 PM EDT FRI JUN 24 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS VALID UNTIL 400 PM EDT...
AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF OCALA AIRPORT...OR
10 MILES SOUTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTH AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANTOS...OCALA
AIRPORT AND OCALA THROUGH 400 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2925 8207 2896 8210 2897 8230 2902 8241
2926 8239
TIME...MOT...LOC 1910Z 180DEG 17KT 2907 8232
ZIBURASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT FRI JUN 24 2011
FLZ036-040-242015-
ALACHUA-MARION-
327 PM EDT FRI JUN 24 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND NORTHERN MARION COUNTIES FOR STRONG WINDS VALID UNTIL 415
PM EDT...
AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CROSS CREEK...OR 6 MILES NORTHWEST
OF CITRA...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND MCINTOSH...LOCHLOOSA...CROSS CREEK...
SPARR...REDDICK...LOWELL...CITRA AND ANTHONY THROUGH 415 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2926 8230 2953 8221 2953 8206 2947 8206
2950 8201 2951 8197 2950 8197 2926 8202
TIME...MOT...LOC 1928Z 329DEG 3KT 2948 8217
ZIBURASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 333 PM EDT FRI JUN 24 2011 FLZ033-038-242015- FLAGLER-ST. JOHNS- 333 PM EDT FRI JUN 24 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN ST. JOHNS AND NORTHWESTERN FLAGLER COUNTIES FOR STRONG WINDS VALID UNTIL 415 PM EDT... AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF DUPONT CENTER...OR 9 MILES EAST OF HASTINGS...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HASTINGS...DUPONT CENTER AND SAINT AUGUSTINE SHORES THROUGH 415 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2958 8151 2971 8152 2984 8129 2962 8121 TIME...MOT...LOC 1934Z 252DEG 15KT 2968 8136 ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 337 PM EDT FRI JUN 24 2011 FLZ033-242000- ST. JOHNS- 337 PM EDT FRI JUN 24 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ST. JOHNS COUNTY FOR STRONG WINDS VALID UNTIL 400 PM EDT... AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER ST. JOHNS COUNTY...OR 8 MILES SOUTHWEST OF GUANA RIVER STATE PARK...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY THROUGH 400 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3009 8134 2996 8131 2995 8145 3002 8146 TIME...MOT...LOC 1937Z 267DEG 4KT 3000 8141 ZIBURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 7 SW OCALA AIRPORT 29.10N 82.30W
06/24/2011 E50 MPH MARION FL PUBLIC
PUBLIC REPORT OF WINDS OF 40-50 MPH. PEA SIZE HAIL ALSO
OBSERVED.
&&
ARSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT FRI JUN 24 2011
FLZ037-040-242045-
MARION-PUTNAM-
359 PM EDT FRI JUN 24 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN PUTNAM
AND EASTERN MARION COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 445 PM EDT...
AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF SALT SPRINGS...MOVING
EAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND LYNNE...JUNIPER SPRINGS...FORT MCCOY...BURBANK AND SALT
SPRINGS THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2945 8198 2945 8166 2932 8165 2932 8167
2930 8165 2912 8165 2912 8204
TIME...MOT...LOC 1959Z 249DEG 5KT 2929 8179
ZIBURAThe Jacksonville radar (KJAX), 60 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail and downed tree limbs were reported off of International Golf Parkway.
Trees were blown down in Anthony.
Trees and a power line were blown down near State Road 206.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308743, 308744, 308745.